Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Earthquakes on Riemann surfaces and on measured geodesic laminations

Author: Francis Bonahon
Journal: Trans. Amer. Math. Soc. 330 (1992), 69-95
MSC: Primary 57N05; Secondary 32G15, 57R30, 58F17
MathSciNet review: 1049611
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ S$ be a closed orientable surface of genus at least $ 2$. We study properties of its Teichmüller space $ \mathcal{T}(S)$, namely of the space of isotopy classes of conformal structures on $ S$. W. P. Thurston introduced a certain compactification of $ \mathcal{T}(S)$ by what he called the space of projective measured geodesic laminations. He also introduced some transformations of Teichmüller space, called earthquakes, which are intimately related to the geometry of $ \mathcal{T}(S)$. A general problem is to understand which geometric properties of Teichmüller space subsist at infinity, on Thurston's boundary. In particular, it is natural to ask whether earthquakes continuously extend at certain points of Thurston's boundary, and at precisely which points they do so. This is the principal question addressed in this paper.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57N05, 32G15, 57R30, 58F17

Retrieve articles in all journals with MSC: 57N05, 32G15, 57R30, 58F17

Additional Information

Keywords: Teichmüller space, measured laminations, earthquakes
Article copyright: © Copyright 1992 American Mathematical Society